The minimum score a proposal must reach on each criterion and overall to remain eligible for funding.
Each criterion must reach at least 3.0 out of 5, and the total must reach at least 10.0 out of 15. A proposal that scores 4.5, 4.5 and 2.9 is rejected despite an outstanding total, because a single sub-threshold criterion ends it.
Clearing the thresholds means the proposal is fundable, not that it will be funded. In a competitive topic the funding line sits far above 10, commonly above 13, and above 14 where the topic is oversubscribed. Most rejected proposals in Horizon Europe are above threshold.
This is the distinction applicants find hardest to accept, and it matters emotionally as well as tactically. A rejection at 13.5 is not a verdict that the proposal was weak. It is a statement that the budget ran out higher up the list, and the correct response is usually to resubmit rather than to rewrite from scratch.
Some calls raise the bar. A topic may set a higher threshold on a specific criterion, or apply a weighting that changes the arithmetic. The general annexes give the default and the topic overrides it, so the topic text is where to check.
The scores also carry consequences beyond the decision. A proposal above threshold that is not funded can receive a Seal of Excellence, which some national and regional programmes will fund directly, so a near miss is occasionally worth more than it appears.
| Evaluation criteria | Proposals are scored on excellence, impact and implementation, each out of 5, with thresholds to clear. | |
| Ranked list and reserve list | Proposals above threshold are ranked by score; the budget is spent down the list, and those just below the cut sit in reserve. | |
| Evaluation Summary Report (ESR) | The written feedback you receive after evaluation: scores per criterion, with the experts' strengths and weaknesses. |
Eight questions, no account, nothing sent anywhere. You will know which of the 1526 open calls you can actually enter before you finish your coffee.
Check my fit